Alert archive / North Dakota / Tornado Warnings in 2005

Tornado Warning 68, NWS Grand Forks, ND

July 2, 2005Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 2, 2005, 10:22 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 10:22 PM CDT (03:22 UTC)
Expired
Jul 2, 2005, 11:15 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 169 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:55 PM CDTTSTM WND GST 0Neche, ND60+ MPH WINDS.
Jul 2, 10:55 PM CDTTSTM WND GST 60Neche, NDWINDS IN EXCESS OF 60 MPH REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 030322
TORFGF
NDC019-067-030415-
/O.NEW.KFGF.TO.W.0068.050703T0322Z-050703T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1022 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  NORTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1019 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH STRONG ROTATION 9 MILES NORTH OF VANG...OR 23
  MILES NORTHEAST OF LANGDON...MOVING TO THE EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  6 MILES NORTH OF WALHALLA AT 1035 PM
  LEROY AT 1045 PM
  NECHE AT 1100 PM
  BATHGATE AT 1110 PM

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4913 9816 4896 9822 4878 9733 4905 9724

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 030347
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1046 PM CDT SAT JUL 2 2005

NDC019-030356-
/O.CAN.KFGF.TO.W.0068.000000T0000Z-050703T0415Z/
CAVALIER ND-
1046 PM CDT SAT JUL 2 2005

...THE TORNADO WARNING FOR CAVALIER COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4895 9788 4878 9787 4866 9721 4894 9727

$$

NDC067-030415-
/O.CON.KFGF.TO.W.0068.000000T0000Z-050703T0415Z/
PEMBINA ND-
1046 PM CDT SAT JUL 2 2005

...A TORNADO WARNING CONTINUES UNTIL 1115 PM CDT FOR NORTHERN PEMBINA
COUNTY...

AT 1044 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH STRONG ROTATION.  THE TORNADO WAS LOCATED 6 MILES
WEST OF BATHGATE...OR 34 MILES NORTH OF GRAFTON...MOVING TO THE EAST
AT 30 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN PEMBINA COUNTY AT 1100 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4895 9788 4878 9787 4866 9721 4894 9727

$$

VOELKER
000 
WWUS53 KFGF 030415
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1115 PM CDT SAT JUL 2 2005

NDC067-030425-
/O.EXP.KFGF.TO.W.0068.000000T0000Z-050703T0415Z/
PEMBINA ND-
1115 PM CDT SAT JUL 2 2005

...THE TORNADO WARNING FOR NORTHERN PEMBINA COUNTY EXPIRED AT 1115 PM
CDT...

AT 1115 PM CDT...THE TORNADO IN NORTHERN PEMBINA COUNTY HAS MOVED OUT
OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1115 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4895 9788 4878 9787 4866 9721 4894 9727

$$

VOELKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 2, 8:30 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 2, 8:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SAT JUL 2 2005

FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT.

DISCUSSION WILL BE LIMITED DUE TO ONGOING SEVERE WEATHER.

ISOLD SEVERE CONVECTION/FLOODING ONGOING ACROSS FAR NORTHERN FA.
WITH BOUNDARY AND MAIN WAVE TO OUR WEST SEVERE THREAT WILL CONTINUE
THROUGH NIGHTIME. WILL MAKE SOME ADJUSTMENTS TO INITIATION TIME OVER
PARTS OF FA AS IT MAY BE LATE SHOW HOWEVER REMAINDER OF FORECAST
LOOKS REASONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
     AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
     FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.

&&

VOELKER
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Special weather statement, Jul 2, 6:22 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
622 PM CDT SAT JUL 2 2005

MNZ001>002-004>009-013>017-022>023-NDZ006>008-014>016-
024-026>030-054-030700-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-BENSON ND-
CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-
PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 583
IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...GRAFTON...GRAND
FORKS...LANGDON...ROSEAU AND THIEF RIVER FALLS.
Local storm report, Jul 2, 8:14 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
814 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          NORTHCOTE               48.85N 97.00W
07/02/2005                   KITTSON            MN   TRAINED SPOTTER

            TORNADO OF 15 MINUTE DURATION JUST WEST OF NORTHCOTE. ON
            GROUND FOR 15 MINUTES.

&&

WBARRETT
Local storm report, Jul 2, 8:16 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TORNADO          1 W ORLEANS             48.93N 96.96W
07/02/2005                   KITTSON            MN   LAW ENFORCEMENT

            2 TORNADOES REPORTED.

&&

WBARRETT
Local storm report, Jul 2, 8:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
859 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 W WALES               48.89N 98.65W
07/02/2005  0.75 INCH        CAVALIER           ND   PUBLIC

&&

WBARRETT
Local storm report, Jul 2, 9:01 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ORLEANS                 48.93N 96.94W
07/02/2005  1.75 INCH        KITTSON            MN   COUNTY OFFICIAL

&&

WBARRETT
Local storm report, Jul 2, 9:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
954 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 SW JOLIETTE           48.79N 97.27W
07/02/2005  0.75 INCH        PEMBINA            ND   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:20 PM CDTSevere Thunderstorm WarningFGFCavalier58 min
Jul 2, 8:13 PM CDTSevere Thunderstorm WarningFGFPembina32 min
Jul 2, 9:28 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner62 min
Jul 3, 1:01 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Jul 3, 1:19 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Jul 3, 1:38 AM CDTSevere Thunderstorm WarningFGFGriggs40 min
Jul 3, 1:54 AM CDTSevere Thunderstorm WarningFGFSteele57 min
Jul 3, 2:06 AM CDTSevere Thunderstorm WarningFGFWalsh54 min
Jul 3, 2:14 AM CDTSevere Thunderstorm WarningFGFTraill46 min
Jul 3, 2:38 AM CDTSevere Thunderstorm WarningFGFGrand Forks67 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks35 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks4 hr

Nearby

Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.